Alert archive / Iowa / Areal Flood Warnings in 2019
Areal Flood Warning 21, NWS Des Moines, IA
NWS Des Moines, IA issued this areal flood warning at May 24, 2019, 7:44 AM CDT for Story County, Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2019, 7:44 AM CDT (12:44 UTC)
- Expired
- May 24, 2019, 1:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Story County, IA
The radar
The Des Moines radar (KDMX), 35 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:46 AM CDT | FLOOD | Ames, IA | SEVERAL LOCATIONS IN AMES HAVE WATER OVER THE ROAD INCLUDING EAST LINCOLNWAY, GRAND AVE, AND AIRPOT ROAD. |
| May 24, 7:48 AM CDT | FLOOD | 3 Sw Nevada, IA | 610TH AND 620TH AVE HAVE WATER OVER THE ROAD. |
| May 24, 7:48 AM CDT | FLOOD | 4 N Colo, IA | EM RELAYS IOWA DOT REPORT OF WATER OVER THE ROAD AT HWY 65 AND 190TH STREET IN STORY COUNTY. |
| May 24, 8:19 AM CDT | FLOOD | 4 Wnw Ames, IA | WATER OVER 500TH AVE NORTH OF ONTARIO STREET. |
| May 24, 9:29 AM CDT | HEAVY RAIN 2.25 | Ames, IA | SOCIAL MEDIA REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 344 m²/s²
- 0-3 km storm-relative helicity
- 362 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
197 WGUS43 KDMX 241244 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Des Moines IA 744 AM CDT Fri May 24 2019 IAC169-241845- /O.NEW.KDMX.FA.W.0021.190524T1244Z-190524T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Story IA- 744 AM CDT Fri May 24 2019 The National Weather Service in Des Moines has issued a * Flood Warning for... Story County in central Iowa... * Until 145 PM CDT Friday. * At 741 AM CDT, emergency management reported thunderstorms with heavy rain in Ames and other portions of Story County. The heavy rain will cause flooding. Up to two inches of rain have already fallen. * Several roads in the city of Ames have water over them. Other flooding throughout the county include 610th Ave., 620th Ave., Hwy. 210, and Highway 65 at 190th Street. There are also several locations with agricultural flooding. * Some locations that will experience flooding include... Ames, Nevada, Story City, Huxley, Slater, Roland, Gilbert, Iowa State Center, Maxwell, Colo, Cambridge, Zearing, Collins, McCallsburg, Sheldahl, Kelley and Ames Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 4186 9370 4221 9370 4221 9323 4186 9323 $$ Krull
1 follow-up statement
816 WGUS83 KDMX 241843 FLSDMX Flood Statement National Weather Service Des Moines IA 143 PM CDT Fri May 24 2019 IAC169-241852- /O.EXP.KDMX.FA.W.0021.000000T0000Z-190524T1845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Story IA- 143 PM CDT Fri May 24 2019 ...THE FLOOD WARNING WILL EXPIRE AT 145 PM CDT FOR STORY COUNTY... Flood waters have receded or are receding, and are no longer expected to pose a threat to life or property. Please continue to heed any road closures. LAT...LON 4186 9370 4221 9370 4221 9323 4186 9323 $$ Curtis
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this areal flood warning went out at May 24, 7:21 AM CDT, 23 minutes earlier.
Area forecast discussion, May 24, 7:21 AM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 721 AM CDT Fri May 24 2019 .DISCUSSION.../Today through Thursday/ Issued at 613 AM CDT Fri May 24 2019 Convective trends remain the primary forecast focus and will remain so through the Memorial Day weekend into at least the middle of next week. Overall the models are in decent agreement through that time with a continued active pattern. Southwest flow aloft will transition to minor ridging late in the weekend and then back to southwest flow again early next week allowing for only brief breaks from convection. At onset, the situation is volatile with tremendous 0-1km shear/SRH across southern Iowa just north of a northern MO warm front. Objective analysis suggests the instability environment is marginal, but radar trends suggests otherwise with a very healthy QLCS advancing into the forecast area in strong effective shear. Thus expect the MCS to maintain itself for a while at least with all modes of severe weather possible. The only thing holding the severe potential back for now seems to be the lack of cold pool generation and/or getting rooted low enough. Later today the warm front and weak surface low over eastern NE are expected to advance northward through IA with a considerable airmass changes across the state. It will be humid with MLCAPEs reaching around 2K j/kg with 40-50kts of 0-6km shear. The surface flow will be broad southwesterly, with little convergence, but the lingering thermal discontinuity across NE/KS early this morning should advance into the state and potentially aid convective initiation. This will combine with any remnant MCVs from overnight convection upstream and other weak synoptic waves in the southwest flow to trigger additional convection over central and southeast IA with severe weather possible, This will likely transition into a heavy rain threat into the night south and east. There will be strong 850MB moisture transport into the convection and with the mean wind parallel to the convective axis, and opposite the low level inflow, the convection may train over similar areas with minimal Corfidi Vectors as well. Precipitation waters will be approaching 2 inches with 3.5km warm cloud depths so 1-3 inch rains are certainly possible, with locally higher amounts much like occurred this morning. Thus have issued a Flash Flood Watch to account for this possibility. The convection should exit to the south and east and weaken into Saturday morning, but a weak synoptic front will linger SW to NE across the state again Saturday. The thermodynamic environment will be even greater by peak heating with MLCAPEs pushing 3K j/kg and 50kts of deep shear. Thus additional severe weather with large hail and damaging winds are possible. Low level winds appear too weak and veered for much tornado potential. The heavy rain threat does not appear as great with this round however as the deeper moisture will be pushed just to the south and east with the low level jet into the night veering to WNW into the early morning hours and staying south. This should lead into a break Sunday before a more coherent short wave lifts into the MO Valley Sunday Night into Monday. We will then see another repeat cycle of nocturnal, possibly severe, MCS and then potentially additional peak heating severe convection into Monday. The tornado potential will be in or near Iowa, but dependent on where the warm front lays out. This will likely transition into yet another round of nocturnal convection Monday Night with more heavy rain potential. Large scale forcing attendant to the long wave trough is expected to produce significant convective into Tuesday and Tuesday Night before there is finally some light at the end of the tunnel toward drying out and a flip to NW flow into the end of the next work week. && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 649 AM CDT Fri May 24 2019 Showers and thunderstorms embedded within stratus will continue to produce varied conditions early this morning with anywhere from VFR to LIFR possible, thus confidence is low. Once the convection exits some MVFR stratus will linger before additional showers and storms are anticipated by later this afternoon and tonight, especially across the southeast third of the state. Generally VFR conditions are anticipated here, but there is some MVFR or less and thunder possible. Due to the duration of the precip potential, have opted to omit that mention until the likely time window can be narrowed. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 4 PM CDT this afternoon through Saturday morning for IAZ050-061-062-072>075-081>086-092>097. && DISCUSSION...Small AVIATION...Small
Hazardous weather outlook, May 24, 4:21 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 421 AM CDT Fri May 24 2019 IAZ050-061-062-072>075-081>086-092>097-250930- Tama-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 421 AM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flash Flood Watch is in effect for this area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are expected throughout today. A few storms may be strong to severe, with large hail and damaging winds the primary threat. Heavy rainfall may lead to flash flooding and river flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Outside of a brief break around Sunday, periodic thunderstorm chances are expected into early next week, including Memorial Day. Severe weather primarily in the form of large hail, damaging wind gusts, and moderate to heavy rainfall will be possible at times. Flash flooding and river flooding risks will increase through the weekend. .SPOTTER INFORMATION STATEMENT... Spotters may be needed off and on through the Memorial Day weekend, especially today, Saturday, and Monday. IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-071-250930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair- 421 AM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible today, especially towards central and to southeastern Iowa. A few storms may be strong to possibly severe, with large hail and damaging winds the main threats. Heavy rainfall may also increase flash flooding and river flooding risks. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Outside of a brief break around Sunday, periodic thunderstorm chances are expected into early next week, including Memorial Day. A few storms may be strong to possibly severe. Flash flooding and river flooding risks will increase through the weekend. A River Flood Warning remains in effect for the West Fork Des Moines River near Estherville for the foreseeable future. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed off and on through the Memorial Day weekend, especially today, Saturday, and Monday. Kotenberg
In the hours before
Local storm report, May 24, 6:56 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM FLOOD 1 WSW BOONE 42.04N 93.90W
05/24/2019 BOONE IA EMERGENCY MNGR
REPORTS THAT LOCAL CREEKS AND STREAMS ARE
BECOMING NEAR BANK FULL. NO IMPACTS YET, BUT
WILL NEED TO KEEP WATCHING.
&&
AKLocal storm report, May 24, 6:58 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
658 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 AM HEAVY RAIN MASSENA 41.25N 94.77W
05/24/2019 E4.60 INCH CASS IA CO-OP OBSERVER
&&
AKSpecial weather statement, May 24, 7:23 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Des Moines IA
723 AM CDT Fri May 24 2019
IAZ061-062-074-075-084>086-095>097-241330-
Wapello IA-Poweshiek IA-Appanoose IA-Marion IA-Jasper IA-Wayne IA-
Lucas IA-Davis IA-Mahaska IA-Monroe IA-
723 AM CDT Fri May 24 2019
... A Line of Storms May Produce Winds of 40 to 50 mph...
At 722 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Monroe to 8 miles north of Unionville.
Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Ottumwa, Oskaloosa, Pella, Knoxville, Centerville, Albia, Bloomfield,
Montezuma, Monroe, New Sharon, Eddyville, Ottumwa Industrial Airport,
Lake Sundown, Rathbun Lake, Knoxville Raceway, Lake Red Rock, Eldon,
Fremont, Seymour and Moravia.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central and southeastern Iowa.
LAT...LON 4151 9319 4162 9230 4151 9230 4151 9241
4116 9241 4116 9218 4060 9218 4058 9312
TIME...MOT...LOC 1222Z 261DEG 40KT 4146 9311 4059 9304
KotenbergLocal storm report, May 24, 7:29 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 S POLK CITY 41.74N 93.72W
05/24/2019 M2.45 INCH POLK IA OFFICIAL NWS OBS
24 HOUR TOTAL.
&&
AKLocal storm report, May 24, 7:31 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
731 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 AM TSTM WND GST 2 SW LAMBS GROVE 41.68N 93.11W
05/24/2019 M62 MPH JASPER IA PUBLIC
MEASURED VIA ANEMOMETER.
&&
FOWLESpecial weather statement, May 24, 7:40 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
740 AM CDT Fri May 24 2019
IAZ049-050-061-062-075-241315-
Tama IA-Poweshiek IA-Jasper IA-Marshall IA-Mahaska IA-
740 AM CDT Fri May 24 2019
...A Line of Storms May Produce Winds to 50 mph...
At 740 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Meskwaki Casino to near
New Sharon. Movement was east at 55 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Grinnell, Toledo, Montezuma, Tama, Brooklyn, New Sharon, Rock Creek
Lake, Victor, Sully, Gilman, Holiday Lake, Lynnville, Malcom, Deep
River, Chelsea, Montour, Laurel, Elberon, Barnes City and Oakland
Acres.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
south central Iowa.
LAT...LON 4151 9241 4148 9241 4147 9285 4194 9293
4206 9230 4151 9230
TIME...MOT...LOC 1240Z 257DEG 47KT 4190 9281 4149 9275
KotenbergThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:06 PM CDT | River Flood Watch | DMX | Davis, Wapello | 14 hr |
| May 23, 11:53 PM CDT | Special Weather Statement | DMX | Adams | 37 min |
| May 24, 12:40 AM CDT | Special Weather Statement | DMX | Adair | 35 min |
| May 24, 1:07 AM CDT | Special Weather Statement | DMX | Madison | 23 min |
| May 24, 2:04 AM CDT | Special Weather Statement | DMX | Jasper, Marion | 41 min |
| May 24, 2:34 AM CDT | Special Weather Statement | DMX | Marshall, Tama | 26 min |
| May 24, 3:07 AM CDT | Special Weather Statement | DMX | Jasper, Marion, Warren | 38 min |
| May 24, 3:51 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Clarke, Davis, Decatur and 16 more | 23 hr |
| May 24, 4:17 AM CDT | Flash Flood Warning | DMX | Adair, Adams, Cass | 6 hr |
| May 24, 4:27 AM CDT | River Flood Warning | DMX | Polk | 10 days |
| May 24, 5:20 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Ringgold, Taylor, Union | 40 min |
| May 24, 5:57 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Decatur, Madison, Ringgold, Union and 1 more | 48 min |
| May 24, 6:24 AM CDT | River Flood Warning | DMX | Humboldt | 17 days |
| May 24, 6:26 AM CDT | River Flood Warning | DMX | Polk | 8 days |
| May 24, 6:46 AM CDT | Special Weather Statement | DMX | Lucas, Marion, Warren, Wayne | 44 min |
| May 24, 7:07 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Marshall, Polk, Warren | 38 min |
| May 24, 7:21 AM CDT | River Flood Warning | DMX | Dallas, Polk | 13 hr |
| May 24, 7:23 AM CDT | Special Weather Statement | DMX | Appanoose, Davis, Mahaska, Marion, Monroe, Wapello | 67 min |
| May 24, 7:40 AM CDT | Special Weather Statement | DMX | Poweshiek | 35 min |
| May 24, 7:46 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Marshall, Tama | 31 min |
| May 24, 7:54 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 21 min |
| May 24, 9:50 AM CDT | River Flood Warning | DMX | Polk | 24 hr |
| May 24, 10:16 AM CDT | Flash Flood Warning | DMX | Adair | 3 hr |
| May 24, 10:33 AM CDT | River Flood Warning | DMX | Davis, Wapello | 47 days |
| May 24, 10:35 AM CDT | River Flood Watch | DMX | Black Hawk | 23 hr |
| May 24, 10:35 AM CDT | River Flood Watch | DMX | Black Hawk | 34 hr |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Tama | 6 days |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Black Hawk | 8 days |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Webster | 11 days |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 3 days |
| May 24, 10:36 AM CDT | River Flood Warning | DMX | Dallas, Greene | 7 days |
Nearby
Areal Flood Warnings in Iowa, 2019Every areal flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.